Alert archive / Missouri / Areal Flood Warnings in 2019

Areal Flood Warning 21, NWS Kansas City, MO

May 21, 20194 counties in Kansas; 6 counties in Missouri

NWS Kansas City, MO issued this areal flood warning at May 21, 2019, 9:06 AM CDT for 4 counties in Kansas; 6 counties in Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2019, 9:06 AM CDT (14:06 UTC)
Expired
May 21, 2019, 3:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Atchison County, KS, Doniphan County, KS, Leavenworth County, KS, Wyandotte County, KS, Andrew County, MO, Buchanan County, MO, Clay County, MO, Clinton County, MO, DeKalb County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 11:30 AM CDTFLOOD1 Ne Lansing, KSHWY K-5 CLOSED OVER 7 MILE CREEK.
May 21, 11:35 AM CDTFLOOD1 Sse Farley, MOHWY 45 CLOSED BETWEEN BAKER RD AND FARLEY BRIDGE.
May 21, 12:14 PM CDTFLOOD1 Ne Lansing, KSCAR IN THE WATER; WATER RESCUE (SELF RESCUE).
May 21, 12:14 PM CDTFLOOD1 Ne Lansing, KSCORRECTS PREVIOUS FLOOD REPORT FROM 1 NE LANSING. CAR IN THE WATER NEAR 9 MILE CREEK; WATER RESCUE (SELF RESCUE).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 2.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WGUS43 KEAX 211406
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
906 AM CDT Tue May 21 2019

KSC005-043-103-209-MOC003-021-047-049-063-165-211700-
/O.NEW.KEAX.FA.W.0021.190521T1406Z-190521T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyandotte KS-Doniphan KS-Leavenworth KS-Atchison KS-Buchanan MO-
Clay MO-Clinton MO-Platte MO-Andrew MO-DeKalb MO-
906 AM CDT Tue May 21 2019

The National Weather Service in Pleasant Hill has issued a

* Flood Warning for...
  Northern Wyandotte County in northeastern Kansas...
  Doniphan County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  Atchison County in northeastern Kansas...
  Buchanan County in northwestern Missouri...
  Clay County in west central Missouri...
  Clinton County in northwestern Missouri...
  Platte County in west central Missouri...
  Southeastern Andrew County in northwestern Missouri...
  Southern DeKalb County in northwestern Missouri...

* Until noon CDT.

* At 904 AM CDT, Doppler radar indicated heavy rain that will cause
  flooding. Up to two inches of rain have already fallen.

* Some locations that will experience flooding include...
  Kansas City, St. Joseph, Leavenworth, Liberty, Gladstone, Lansing,
  Excelsior Springs, Atchison, Cameron, Smithville, Kearney,
  Parkville, Platte City, North Kansas City, Sugar Creek, Riverside,
  Lawson, Plattsburg, Lathrop and Weatherby Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3965 9556 3965 9534 3986 9533 3986 9504
      3988 9502 3993 9421 3921 9421 3924 9429
      3916 9437 3920 9440 3917 9440 3912 9445
      3915 9452 3911 9459 3918 9469 3917 9474
      3920 9478 3914 9518 3942 9518 3942 9557

$$

Kurtz
1 follow-up statement
182 
WGUS43 KEAX 211636
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1136 AM CDT Tue May 21 2019

KSC005-043-103-209-MOC003-021-047-049-063-165-212000-
/O.EXT.KEAX.FA.W.0021.000000T0000Z-190521T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyandotte KS-Doniphan KS-Leavenworth KS-Atchison KS-Buchanan MO-
Clay MO-Clinton MO-Platte MO-Andrew MO-DeKalb MO-
1136 AM CDT Tue May 21 2019

The National Weather Service in Pleasant Hill has extended the

* Flood Warning for...
  Northern Wyandotte County in northeastern Kansas...
  Doniphan County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  Atchison County in northeastern Kansas...
  Buchanan County in northwestern Missouri...
  Clay County in west central Missouri...
  Clinton County in northwestern Missouri...
  Platte County in west central Missouri...
  Southeastern Andrew County in northwestern Missouri...
  Southern DeKalb County in northwestern Missouri...

* Until 300 PM CDT.

* At 1135 AM CDT, emergency management reported flooding in numerous 
  locations across the warned area. Up to three inches of rain have 
  already fallen.

* Some locations that will experience flooding include...
  Kansas City, St. Joseph, Leavenworth, Liberty, Gladstone, Lansing,
  Excelsior Springs, Atchison, Cameron, Smithville, Kearney,
  Parkville, Platte City, North Kansas City, Sugar Creek, Riverside,
  Lawson, Plattsburg, Lathrop and Weatherby Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3965 9556 3965 9534 3986 9533 3986 9504
      3988 9502 3993 9421 3921 9421 3924 9429
      3916 9437 3920 9440 3917 9440 3912 9445
      3915 9452 3911 9459 3918 9469 3917 9474
      3920 9478 3914 9518 3942 9518 3942 9557

$$

Kurtz

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at May 21, 6:30 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 21, 6:30 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
630 AM CDT Tue May 21 2019

.Discussion...
Issued at 415 AM CDT TUE MAY 21 2019

Main forecast concerns remain focused on the first 24 hours, due to
ongoing flooding and the potential for severe weather.

Satellite imagery this morning shows a potent trough digging into
the Desert Southwest, inducing a southwest flow across the Southern
and Central Plains, with a secondary shortwave following it from the
eastern Pacific across the Pacific Northwest. The resulting
southwest flow from the Desert Southwest trough allowed showers and
thunderstorms, that developed early Monday morning across Texas, to
quickly reach eastern Kansas and Missouri late Monday afternoon; and
this same flow has continued to fuel storms across eastern Kansas
and Missouri all night. With precipitable water values at 00Z
already around 1.25 to 1.5 inches, storms that have been moving
through overnight have been highly efficient rain makers; and that
does not look to change at all today. Additionally, looks like we
got a bit of a wake low early this morning as stratiform rain
started to ease up on the north side of the rain shield, with a high
winds noted from the east around 2 to 3 AM.

For today...the upper level shortwave trough pivoting through the
base of the broader synoptic level Desert Southwest trough will
quickly slide northeast today as the secondary shortwave slides into
the Great Basin. The resulting buckling in the jet stream from this
upper level pattern adjustment is taking the edge off the
precipitation early this morning in eastern Kansas and Missouri, but
we are already seeing a more north-south oriented line of robust
storms developing and moving northeast across Oklahoma in response.
And, it is this line of storms in Oklahoma that we will be watching
with great concern today.

Early morning timing of the storms moving across Oklahoma has them
reaching the Kansas-Missouri border around 7 to 8AM. Rainfall rates
between 1 and 3 inches an hour are expected from that line of
storms; which when combined with the amount of water that has
already fallen will lead to more flooding across the region. Have
shifted the Flash Flood Watch to reflect where we have gotten the
heavy rain overnight, and expect more heavy rain today. Thus,
trimmed the watch from the northwest to north central section of
Missouri as those areas didn't pick up the higher end rainfall
amounts, and moved to include central Missouri where they picked
up significant rain overnight.

As for the severe potential today, we will need to watch out as
there remains a decent potential for some strong to severe storms to
develop; especially late this morning into the afternoon hours.
Expectation for the line moving northeast into Kansas-Missouri
border, is that it will arrive with torrential rainfall rates, maybe
a bit of hail, and strong gusty winds as the low jet mixes down.
Locally near the Kansas-Missouri border, instability is almost non-
existent due to the working over the atmosphere has gotten from the
overnight storms; but as the line of storms continues to move
northeast this morning it should find better instability as it moves
into central and north central to northeast Missouri later this
morning; with large hail, damaging winds, flash flooding, and an
isolated tornado threat all being possible through the late
afternoon hours. Expect storms to exit to the northeast this
afternoon, but we might want to keep an eye on the northwest
corner of Missouri as the cold core of the upper level shortwave
will be pivoting across during the evening hours.

Otherwise, looks like we will see a bit of dry weather for Tuesday
night into the day Wednesday, with warmer temperatures arriving, but
more rain is possible Wednesday night through the end of the work
week.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 630 AM CDT TUE MAY 21 2019

IFR conditions are prevailing across the terminals this morning,
and may deteriorate some into the LIFR range some as a strong
line of thunderstorms moves through this morning. Thinking there
will be a break in the rain, with CIGs lifting a little late in
the morning. Expect CIGs to really lift this afternoon, but we
might also have a second round of storms by 22Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through this evening for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch through this evening for MOZ007-008-013>017-
     020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, May 21, 4:18 AM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
418 AM CDT Tue May 21 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-220930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
418 AM CDT Tue May 21 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Another round of thunderstorms are expected this morning into the
afternoon. Severe weather in the form of large hail, damaging winds,
and isolated tornadoes will be possible. Flash flooding will be
possible in the strongest activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Active weather will continue late in the workweek into the weekend as
additional rounds of showers and thunderstorms occur. River flooding
will be ongoing.

Blair

In the hours before

Local storm report, May 21, 4:00 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     NON-TSTM WND DMG 1 ESE PIPER             39.13N 94.84W
05/21/2019                   WYANDOTTE          KS   PUBLIC

            VIA TWITTER - DOWNED TREE LIMBS NEAR THE
            LEGENDS IN KCK.

&&

BLAIR
Local storm report, May 21, 4:47 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     NON-TSTM WND DMG BASEHOR                 39.14N 94.94W
05/21/2019                   LEAVENWORTH        KS   EMERGENCY MNGR

            TREE DOWN BLOCKING THE ROAD AT 155TH AND
            RIPLEY.

&&

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:40 PM CDTRiver Flood WarningEAXLeavenworth50 hr
May 20, 8:42 PM CDTRiver Flood WarningEAXAtchison55 hr
May 20, 9:49 PM CDTRiver Flood WarningEAXLeavenworth, Wyandotte42 days
May 20, 9:49 PM CDTRiver Flood WarningEAXWyandotte5 days
May 20, 10:01 PM CDTAreal Flood WarningEAXJohnson, Linn, Miami9 hr
May 20, 10:09 PM CDTAreal Flood WarningEAXAtchison, Johnson, Leavenworth, Miami, Wyandotte9 hr
May 20, 10:59 PM CDTRiver Flood WarningEAXJohnson5 hr
May 21, 2:03 AM CDTHigh Wind WarningEAXJohnson, Leavenworth, Miami, Wyandotte117 min
May 21, 6:51 AM CDTAreal Flood WarningEAXLinn, Miami3 hr
May 21, 7:10 AM CDTAreal Flood WarningEAXJohnson, Leavenworth, Wyandotte2 hr
May 21, 8:51 AM CDTFlash Flood WarningEAXJohnson, Leavenworth, Linn, Miami, Wyandotte3 hr
May 21, 11:53 AM CDTAreal Flood WarningEAXJohnson, Leavenworth, Linn, Miami, Wyandotte3 hr
May 21, 11:56 AM CDTRiver Flood WarningEAXJohnson26 hr
May 21, 2:35 PM CDTRiver Flood WarningEAXWyandotte56 hr
May 21, 2:54 PM CDTAreal Flood WarningEAXJohnson, Leavenworth, Linn, Miami, Wyandotte12 hr
May 21, 2:59 PM CDTAreal Flood WarningEAXAtchison, Doniphan, Leavenworth, Wyandotte12 hr
May 21, 6:50 PM CDTTornado WarningEAXAtchison25 min
May 20, 7:40 PM CDTRiver Flood WarningEAXAndrew, Nodaway3 days
May 20, 7:40 PM CDTRiver Flood WarningEAXAndrew, Buchanan4 days
May 20, 7:40 PM CDTRiver Flood WarningEAXPlatte21 days
May 20, 7:40 PM CDTRiver Flood WarningEAXPlatte16 days
May 20, 7:40 PM CDTRiver Flood WarningEAXAtchison, Holt71 hr
May 20, 7:59 PM CDTRiver Flood WarningEAXChariton, Macon3 days
May 20, 7:59 PM CDTRiver Flood WarningEAXDaviess, Gentry54 hr
May 20, 7:59 PM CDTRiver Flood WarningEAXDaviess, Livingston4 days
May 20, 7:59 PM CDTRiver Flood WarningEAXGrundy, Livingston65 hr
May 20, 8:22 PM CDTRiver Flood WarningEAXCooper3 days
May 20, 8:22 PM CDTRiver Flood WarningEAXJackson55 hr
May 20, 8:22 PM CDTRiver Flood WarningEAXCooper3 days
May 20, 8:42 PM CDTRiver Flood WarningEAXClay, Ray37 hr
May 20, 8:42 PM CDTRiver Flood WarningEAXHoward60 hr
May 20, 8:50 PM CDTSevere Thunderstorm WarningEAXBates25 min
May 20, 9:16 PM CDTSpecial Weather StatementEAXHenry44 min
May 20, 11:06 PM CDTRiver Flood WarningEAXClay, Platte22 hr
May 21, 12:25 AM CDTAreal Flood WarningEAXCarroll, Chariton, Henry, Johnson, Lafayette, Pettis and 2 more6 hr
May 21, 12:48 AM CDTRiver Flood WarningEAXJackson8 hr
May 21, 6:11 AM CDTAreal Flood WarningEAXCarroll, Chariton, Henry, Johnson, Lafayette, Pettis and 2 more3 hr
May 21, 6:20 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler43 hr
May 21, 9:11 AM CDTAreal Flood WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette and 2 more6 hr
May 21, 9:13 AM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Daviess, Linn, Livingston and 2 more6 hr

Nearby

Areal Flood Warnings in Missouri, 2019Areal Flood Warnings in Kansas, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.